Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 221, NWS Goodland, KS

August 11, 2020Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 11, 2020, 2:43 PM MDT for Yuma County, Colorado. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2020, 2:43 PM MDT (20:43 UTC)
Expired
Aug 11, 2020, 3:45 PM MDT
In force
62 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1078 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1078 J/kg
Mixed-layer CIN
-402 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 1:50 PM MDT, 53 minutes earlier.

Area forecast discussion, Aug 11, 1:50 PM MDT, 53 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
150 PM MDT Tue Aug 11 2020

.SHORT TERM...(This evening through Thursday night)
Issued at 150 PM MDT Tue Aug 11 2020

Across the Tri State region this afternoon, much of the area is
under sunny skies with the exception being along and just east of
the Colorado border. Cloud cover here just out ahead of an inverted
surface trough currently over eastern Colorado. Temperatures as of
100 pm MDT have a range from the upper 80s through the 90s, with
winds SSE gusting to 20-30 mph at times.

For this afternoon and evening, it will be the inverted trough west
of the CWA for the focus of rw/trw initiation. Area radar is showing
some convection already forming along the trough west of the CWA.
Models do trend an area/line of convection east thru the area this
evening before moving east of the CWA. Convection is aided by an
upper level shortwave moving over the upper ridge that has been in
place for the past several days. SPC has continued a Marginal Risk
for severe thunderstorm potential for areas along and west of
Highway 25 thru the evening hrs. Hail(1-2 inches), winds (60-70 mph)
and potential for locally heavy rainfall are the expected hazards.
The wind and hail threat will morph into more of a wind threat later
tonight as activity traverses the CWA.

For Wednesday and Thursday, upper ridge to remain in place over the
central portion of the country, providing west to northwest upper
flow. A couple more shortwaves are expected to traverse the upper
ridge over these two days, and combined with a surface trough/front
moving off the Front Range, eastern portions of the region could see
strong to severe storm potential. Best chances from latest models
has a Marginal/Slight risk area for Wednesday and a new Marginal
Risk area for Thursday. Both days outlooks will focus on locales
along and east of approx Highway 25. This works up to the proximity
of the surface front that sets up over the CO/KS/NE border.

Current guidance for Thursday has no chances mentioned for the
afternoon/evening hrs for storms, but with a Marginal area east,
have opted to mention a slight chance for locales mainly Highway 83
and east. Same threats as today are possible for storms on Wed/Thu.

For temps, hot and above normal numbers are expected for daytime
highs across the entire CWA, with mid 90s on Wednesday transitioning
to mid and upper 90s for Thursday. Overnight lows will range in the
60s thru the short term period, with warmest locales in the eastern
half of the CWA.

.LONG TERM...(Friday through Tuesday)
Issued at 1220 PM MDT Tue Aug 11 2020

The upper level pattern starts with high pressure over New Mexico
and Arizona with low pressure in Canada with troughiness
extending south into the northern plains. The upper high slowly
retrogrades northwest into Nevada and Utah by 12z Monday
continuing through Tuesday amplifying the ridge axis north into
the northern plains. The above mentioned upper low and trough
slide east toward the Great Lakes.

There appears to be enough moisture in the 850-500mb layer for a
few thunderstorms Saturday afternoon and evening then again
Sunday through Tuesday.

High temperatures Friday in the mid to upper 90s cooling a bit
Saturday to the low to mid 90s. Further cooling is expected Sunday
through Tuesday with below normal readings in the low to mid 80s.
Low temperatures Friday night and Saturday night in the upper 50s to
mid 60s cooling into the mid 50s to around 60 Sunday night and
Monday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1056 AM MDT Tue Aug 11 2020

Mainly VFR conditions are set for both terminals. The only
weather problem/concern will be the timing for any expected
scattered storms later today. As a result have only mentioned
VCTS at both sites. Will mention from around 00z Wednesday thru
about 03z-04z.

Winds for KGLD, SE 10-20kts thru around 00z Wednesday, then WSW
10-15kts. By 03z wednesday, SSE around 10kts.

Winds for KMCK, SSE 10-20kts thru 04z Wednesday, then SE 5-10kts.
By 12z Wednesday, S around 10kts. LLWS 08z-12z Wednesday
200@35kts. Flight Level 020.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...99
AVIATION...JN
Hazardous weather outlook, Aug 11, 9:03 AM MDT, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
903 AM MDT Tue Aug 11 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121515-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
903 AM MDT Tue Aug 11 2020 /1003 AM CDT Tue Aug 11 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

This afternoon and evening, isolated strong to severe thunderstorms
will be possible. Storms are expected to develop in Eastern Colorado
before progressing eastward later in the afternoon and evening. Any
storms that develop will be capable of producing damaging wind gusts,
hail, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today. Please send any reports of
fog, severe weather or rainfall totals to the National Weather
Service via phone or social media.

In the hours before

Local storm report, Aug 11, 1:05 PM MDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
105 PM MDT TUE AUG 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     DENSE FOG        1 NNW NORTON            39.85N 99.90W
08/11/2020                   NORTON             KS   AWOS

            AWOS STATION KNRN NORTON.

0703 AM     DENSE FOG        2 E WRAY                40.08N 102.19W
08/11/2020                   YUMA               CO   LAW ENFORCEMENT

            POLICE OFFICER FROM WRAY REPORTED VERY LOW
            VISIBILITY OF A COUPLE HUNDRED FEET DUE TO
            FOG.

0615 AM     DENSE FOG        2 NW WRAY               40.10N 102.25W
08/11/2020                   YUMA               CO   AWOS

            AWOS STATION K2V5 2 NW WRAY.

0414 AM     DENSE FOG        2 SSE YUMA              40.10N 102.72W
08/11/2020                   YUMA               CO   AWOS

            AWOS STATION K2V6 1 SE YUMA.

&&
Special weather statement, Aug 11, 2:25 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
225 PM MDT Tue Aug 11 2020

COZ090-112100-
Yuma County CO-
225 PM MDT Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
300 PM MDT...

At 225 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Elba, or 19 miles southwest of Yuma, moving east at 30
mph.

Half inch hail and wind gusts of up to 55 mph will be possible with
this storm.

Locations impacted include...
Yuma and Heartstrong.

LAT...LON 3991 10255 3986 10280 4023 10279 4025 10277
TIME...MOT...LOC 2025Z 248DEG 25KT 3993 10299

DDT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:05 AM MDTDense Fog AdvisoryGLDCheyenne97 min
Aug 11, 3:40 PM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman65 min
Aug 11, 4:38 PM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman97 min
Aug 11, 5:58 PM MDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace76 min
Aug 11, 2:25 PM MDTSpecial Weather StatementGLDYuma35 min
Aug 11, 3:20 PM MDTSpecial Weather StatementGLDYuma25 min
Aug 11, 4:40 PM MDTSpecial Weather StatementGLDCheyenne50 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.